Browse by author
Lookup NU author(s): Professor Simon ThomasORCiD
This is the authors' accepted manuscript of an article that has been published in its final definitive form by Wiley-Blackwell Publishing Ltd., 2016.
For re-use rights please refer to the publisher's terms and conditions.
Torsades de pointes (TdP) is a characteristic polymorphic ventricular arrhythmia associated with delayed ventricular repolarisation as evidenced on the surface electrocardiogram by QT interval prolongation. It typically occurs in self-limiting bursts, causing dizziness and syncope, but may occasionally progress to ventricular fibrillation and sudden death. Acquired long QT syndromes are mainly caused by cardiac disease, electrolyte abnormalities or exposure to drugs that block rectifying potassium channels, especially IKr. Management of TdP or marked QT prolongation includes removal or correction of precipitants, including discontinuation of culprit drugs, and institution of cardiac monitoring. Electrolyte abnormalities and hypoxia should be corrected, with potassium concentrations maintained in the high-normal range. Immediate treatment of TdP is by intravenous administration of magnesium sulphate, terminating prolonged episodes using electrical cardioversion. In refractory cases of recurrent TdP, the arrhythmia can be suppressed by increasing the underlying heart rate using isoproterenol or transvenous pacing. Other interventions are rarely needed, but there are case reports of successful use of lidocaine or phenytoin. Antiarrhythmic drugs that prolong ventricular repolarisation should be avoided. Some episodes of TdP could be avoided by careful prescribing of QT prolonging drugs, including an individualised assessment of risks and benefits before use, performing baseline and periodic electrocardiograms and measurement of electrolytes, especially during acute illnesses, using the lowest effective dose for the shortest possible time and avoiding potential drug interactions. These steps are particularly important in those with underlying repolarisation abnormalities and those who have previously experienced drug-induced TdP
Author(s): Thomas SHL, Behr ER
Publication type: Article
Publication status: Published
Journal: British Journal of Clinical Pharmacology
Print publication date: 01/03/2016
Online publication date: 17/07/2015
Acceptance date: 14/07/2015
Date deposited: 21/10/2015
ISSN (print): 0306-5251
ISSN (electronic): 1365-2125
Publisher: Wiley-Blackwell Publishing Ltd.
PubMed id: 26183037
Altmetrics provided by Altmetric